Elephant sedative raises overdose risk
Newest opioids are laced with carfentanil, a tranquilizer used for sedating large animals
By Shane Hoover
CANTON, Ohio — A powerful new opioid has surfaced in Ohio, and local authorities are warning heroin users and their families to call 9-1-1, even if they have medication to reverse an overdose.
“They have to, call the paramedics and get medical help,” said Jackie Pollard, director of clinical services for Stark County Mental Health & Addiction Recovery.
So far, the new drug —carfentanil — has not appeared in Stark County, said Maj. John Oliver, head of the Stark County Sheriff’s Office’s investigative unit.
“We have no intelligence to say it’s going to come down our way, but I know it’s been seen in different areas of the state so far,” Oliver said.
Those areas include Akron and Cincinnati.
Carfentanil is one of the most potent opioids — a class of drugs that includes heroin and some prescription painkillers — and is used to sedate large animals, such as elephants and rhinos.
The drug is 10,000 times more powerful than morphine and 100 times more powerful than fentanyl, a painkiller has caused fatal overdoses in Stark County the past couple of years.
Akron has seen a spike in suspected heroin overdoses and deaths during the last three weeks. Police think the overdoses were caused by heroin laced with carfentanil.
From July 5 through Wednesday night, Akron had 173 overdoses and 16 deaths, said police spokesman Lt. Rick Edwards.
Copley, Macedonia, Nordonia, Green and New Franklin also have had overdoses, he said
“If any other community thinks they’re not being affected, they’re just hiding it,” Edwards said.
But police will need toxicology reports from the county medical examiner before they can link any suspected dealers to specific deaths, Edwards said.
Gary Guenther, investigator for the Summit County Medical Examiner, said carfentanil could be responsible for more overdoses than anyone realizes.
“It’s so new and hardly anybody is testing for it,” Guenther said.
Not here, yet
“I’m glad (carfentanil) is not here, but I think it’s not here, yet,” said Pollard.
In light of the risk, heroin users and their family members need to call 9-1-1 and perform rescue breathing, even if they administer Narcan (naloxone), a medication that can reverse an overdose, Pollard said.
Naloxone will reverse a carfentanil overdose, but it could take multiple doses, she said. The naloxone kits distributed to police and members of the public contain just two doses.
“You don’t know how much carfentanil is in the heroin,” Pollard said.
Copyright 2016 The Repository